FREQUENCY OF ANTI-TUBERCULOUS THERAPY-INDUCED HEPATOTOXICITY IN PATIENTS AND THEIR OUTCOME
AbstractBackground: Tuberculosis (TB) is a very common droplet infection especially in the northernareas. If untreated, the disease may be fatal within 5 years in more than half of cases. To study thefrequency of anti-tuberculous therapy (ATT) induced hepato-toxicity was the subject of thepresent hospital based descriptive study. Method: The study was conducted in Medical Unit,Ayub Teaching Hospital and patients with diagnosed Tuberculosis in whom ATT was initiatedwere included in the study. The subsequent development of elevated liver enzyme levels andhepatitis, amongst some members of the study group; was diagnosed, with the help of clinicalfindings and Liver Function Tests (LFT’s) and were dealt with according to severity. Results: Outof the 500 patients studied 277 (55.4%) were male and 223 (44.6%) were female, 203 (40.5%)were in age group 21–35 years, 136 (27.1%) in age group 36–50 years, 141 (28.1%) in age group51–65 years while 20 (4%) were above 65 years of age. Out of them 40 (8%) developed hepatotoxicity, 21 (4.2%) patients amongst the study group developed overt hepatitis, 20 (4%) of themmade an uneventful recovery while 1 (0.2%) died of Fulminant Hepatic Failure (FHF).Conclusions: ATT-induced hepato-toxicity, was frequently encountered in patients put on ATT.Keywords: Tuberculosis (TB), Anti-Tuberculous Therapy (ATT), Fulminant Hepatic Failure (FHF),Multi Drug Resistant (MDR), Liver Function Tests (LFT's).
Cegielski JP, Chin DP, Espinal MA, Frieden TR, Rodriquez Cruz
R, et al. The global tuberculosis situation: Progress and problem
in the 20th century. Infect Dis Clin North Am 2002;16:1–58.
World Health Organization: Treatment of tuberculosis. Guide
lines for national programmme, Geneva, World Health
Organization, 2003. Available at: http://whqlibdoc.who.int/hq/
Shimao T. Tuberculosis and its control-lessons from the past and
prospect. Kekkaku 2005;80:481–9.
Black M, Mitchell JR, Zimmerman HJ: Isoniazid-associated
hepatitis in 114 patients. Gastroenterology 1975;69:289–302.
Lee AM, Mennone JZ, Jones RC, Paul WS. Risk factors for
hepatotoxicity associated with rifampin and pyrazinamide for the
treatment of latent tuberculosis infection: experience from three
public health tuberculosis clinics. Int J Tuberc Lung Dis
American Thoracic Society, Centers for Disease Control and
Prevention. Fatal and severe liver injuries associated with
rifampin and pyrazinamide for latent tuberculosis infection, and
revisions in the American Thoracic Society/CDC
recommendations. MMWR 2001;50:733–5.
Burman WJ, Reves RR. Hepato-toxicity from rifampin plus
pyrazinamide: lessons for policymakers and messages for care
providers. Am J Respir Crit Care Med 2001;164:1112–3.
Shakya R, Rao BS, Shrestha B. Incidence of Hepatotoxicity Due
to Antitubercular Medicines and Assessment of Risk Factors.
Ann Pharmacother 2004;38:1074–9.
Shah S, Shah H, Khaskheli MN, Akhtar J. Adverse drug
reactions: clinical assessment of drug induced disease. J Ayub
Med Coll Abottabad 2005;17(1):89–90.
Haq MU, Rasul S, Khan SU, Saeed S, Tahir TM. Anti
Tuberculosis drug induced Hepatitis. Pak J Chest Med
Singh J, Garg PK, Tandon RK. Hepatotoxicity due to
Antituberculosis Therapy: Clinical Profile and Reintroduction of
Therapy. J Clin Gastroenterol 1996;22(3):211–4.
Journal of Ayub Medical College, Abbottabad is an OPEN ACCESS JOURNAL which means that all content is FREELY available without charge to all users whether registered with the journal or not. The work published by J Ayub Med Coll Abbottabad is licensed and distributed under the creative commons License CC BY ND Attribution-NoDerivs. Material printed in this journal is OPEN to access, and are FREE for use in academic and research work with proper citation. J Ayub Med Coll Abbottabad accepts only original material for publication with the understanding that except for abstracts, no part of the data has been published or will be submitted for publication elsewhere before appearing in J Ayub Med Coll Abbottabad. The Editorial Board of J Ayub Med Coll Abbottabad makes every effort to ensure the accuracy and authenticity of material printed in J Ayub Med Coll Abbottabad. However, conclusions and statements expressed are views of the authors and do not reflect the opinion/policy of J Ayub Med Coll Abbottabad or the Editorial Board.
USERS are allowed to read, download, copy, distribute, print, search, or link to the full texts of the articles, or use them for any other lawful purpose, without asking prior permission from the publisher or the author. This is in accordance with the BOAI definition of open access.
AUTHORS retain the rights of free downloading/unlimited e-print of full text and sharing/disseminating the article without any restriction, by any means including twitter, scholarly collaboration networks such as ResearchGate, Academia.eu, and social media sites such as Twitter, LinkedIn, Google Scholar and any other professional or academic networking site.